MAUDE Adverse Event Report: SYNTHES SELZACH GUIDE BLOCK FOR 2 COLUMN PLATE 7 HOLE HEAD/RIGHT

SYNTHES SELZACH GUIDE BLOCK FOR 2 COLUMN PLATE 7 HOLE HEAD/RIGHT
Catalog Number 03.111.700
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/27/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.(b)(6).The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.03.111.700 - 09-4567.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Manufacturing location: (b)(4).External supplier: (b)(4).Manufacturing date: 28.Dec.2009.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it is reported during a procedure to repair a distal radius fracture on (b)(6) 2017, surgeon inserted a screw into a plate using a guide block.During final check prior to closing, surgeon noted one of the screws appeared to be inserted in the wrong direction.To reinsert the screw, surgeon attempted to equip the plate with the guide block.Although it appeared that the screw was tightened, the guide block would not lock.It was then noticed that the screw tip of the guide block was broken and stuck to the plate.Surgeon was not able to remove the broken fragment from the plate.The plate with the fragment remains implanted because the broken screw tip did not protrude enough to affect soft tissue.Procedure was delayed approximately 5 minutes.Revision surgery will be planned within one year as surgeon is concerned about corrosion due to the different type of metal on the plate and the broken screw tip.Concomitant medical products: plate (part number unknown, lot number unknown, quantity 1), screw (part number unknown, lot number unknown, quantity 1).This report is for one (1) guide block.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was completed: the visual inspection has shown that the connection screw of the guiding block is broken as complained.The broken piece (threaded part) was not returned (stuck in plate and left in patient).Furthermore the device is in very used condition and the guiding holes are worn.The manufacturing document shows that the production procedure was according to the specifications and there were no issues that would contribute to this complaint condition.The device met the specifications at the time of manufacturing and distributing in december 2009.Failure in material or production could not be detected.The dimensions were measured and show conformity.Based on the twisted fracture surface it is likely that a mechanical overloading during insertion of the connection screw caused the breakage.The more force that was applied could be aroused due to a blockage of the screw.An example of such blockage could be an incorrect angle while inserting the screw.Based on these findings we conclude that the cause of failure is not due to any manufacturing non-conformances.No indication for product related issue was found.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Patient age reported as in the 60's.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
GUIDE BLOCK FOR 2 COLUMN PLATE 7 HOLE HEAD/RIGHT
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES SELZACH
bohnackerweg 5
selzach CH254 5
SZ  CH2545
MDR Report Key6501482
Report Number3000270450-2017-10135
Device Sequence Number10947394
Product Code FZX
UDI-Device Identifier07611819352544
UDI-Public(01)07611819352544(10)09-4567
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.111.700
Device Lot Number09-4567
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/27/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date04/18/2017
Supplement Report FDA Received Date06/13/2017
06/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SCREW (PART AND LOT UNKNOWN, QUANTITY 1)
Outcome Attributed to Adverse Event Required Intervention;